Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A remark on normal derivations


Author: B. P. Duggal
Journal: Proc. Amer. Math. Soc. 126 (1998), 2047-2052
MSC (1991): Primary 47A30, 47A63, 47B15, 47B48
DOI: https://doi.org/10.1090/S0002-9939-98-04326-3
MathSciNet review: 1451795
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a Hilbert space $H$, let $A,S$ be operators on $H$. Anderson has proved that if $A$ is normal and $AS=SA$, then $\|AX-XA+S\|\ge\|S\|$ for all operators $X$. Using this inequality, Du Hong-Ke has recently shown that if (instead) $ASA=S$, then $\|AXA-X+S\|\ge\|A\|^{-2}\|S\|$ for all operators $X$. In this note we improve the Du Hong-Ke inequality to $\|AXA-X+S\|\ge\|S\|$ for all operators $X$. Indeed, we prove the equivalence of Du Hong-Ke and Anderson inequalities, and show that the Du Hong-Ke inequality holds for unitarily invariant norms.


References [Enhancements On Off] (What's this?)

  • 1. J. Anderson, On normal derivations, Proc. Amer. Math. Soc. 38 (1973), 135-140. MR 47:875
  • 2. Du Hong-Ke, Another generalization of Anderson's theorem, Proc. Amer. Math. Soc. 123 (1995), 2709-2714. MR 95k:47032
  • 3. Jin Chuan Hou, On the Putnam-Fuglede theorems for non-normal operators (Chinese), Acta Math. Sinica 28 (1985), 333-340. MR 87b:47022
  • 4. I. C. Gohberg and M. G. Krein, Introduction to the Theory of Linear Non-selfadjoint Operators, Transl. Math. Monographs, Vol. 18, Amer. Math. Soc., Providence, RI, 1969. MR 39:7447
  • 5. Fuad Kittaneh, Normal derivations in norm ideals, Proc. Amer. Math. Soc. 123 (1995), 1779-1785. MR 95g:47054
  • 6. D. Xia, Spectral Theory of Hyponormal Operators, Birkhäuser Verlag (Basel), 1983. MR 87j:47036

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47A30, 47A63, 47B15, 47B48

Retrieve articles in all journals with MSC (1991): 47A30, 47A63, 47B15, 47B48


Additional Information

B. P. Duggal
Affiliation: Department of Mathematics and Statistics, College of Science, Sultan Qaboos University, P.O. Box 36, Al-Khod 123, Oman
Email: duggbp@squ.edu.om

DOI: https://doi.org/10.1090/S0002-9939-98-04326-3
Keywords: Normal derivation, norm inequality, contraction, unitarily invariant norm.
Received by editor(s): January 31, 1996
Received by editor(s) in revised form: December 18, 1996
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society